Publication authors: Davidson, L. van den Reek, Jmpa Bruno, M. van Hunsel, F. Herings, R. M. C. Matzaraki, V. Boahen, C. K. Kumar, V. Groenewoud, H. M. M. van de Veerdonk, F. L. Netea, M. G. de Jong, Emgj Kullberg, B. J.
Background: Biologics directed against the T-helper (Th)-17 pathway have been approved for several inflammatory diseases. Interleukin (IL)-17 is involved in anti- Candida host defense, and clinical trials suggested increased candidiasis incidence during IL-17 inhibitor therapy. We describe the worldwide epidemiology of candidiasis during Th17 inhibitor therapy, and immunological mechanisms involved in candidiasis susceptibility.
Methods: A comprehensive analysis of multiple independent sources reporting Candida adverse events during biologics inhibiting the Th17 pathway was performed. Association between Th17 inhibitors and candidiasis was assessed using safety reports of (1) WHO and (2) EMA, (3) a population-based prescriptions registry, and (4) a psoriasis cohort. In a cohort of psoriasis patients experiencing candidiasis during Th17 inhibitors, Candida killing by immune cells and serum inflammatory proteome were analyzed.
Findings: A strong association between IL-17 inhibitors and candidiasis (ROR 10·20) was found in the WHO database, particularly for cutaneous (ROR 12·28), oropharyngeal (ROR 19·18), and esophageal candidiasis (ROR 21·20). Risk was higher relative to TNF-α inhibitors (4-10-fold, depending on candidiasis type), confirmed by EMA reports (16-33-fold), prescriptions registry (2-42-fold), and a psoriasis cohort (3-25-fold). After start of IL-17 inhibitors, patients’ risk of candidiasis requiring antifungals increased 2-16 fold. In the psoriasis cohort, 58% of IL-17 treatment episodes were associated with candidiasis. In Th17 inhibitor recipients, proteins involved in anti- Candida immunity and Candida killing by mononuclear leukocytes were impaired.
Interpretation: IL-17 inhibitors are associated with an increased risk of oropharyngeal, esophageal, and cutaneous candidiasis, posing a significant disease burden for IL-17 inhibitor recipients.